Ohio, 2009

Tornado and Flash Flood in Ohio, May 27, 2009

May 27, 2009 · NWS ILN · 3 events in 1 county or zone

An isolated supercell developed over northeast Mercer and northwest Auglaize Counties, producing a weak tornado and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$5,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

An isolated supercell developed over northeast Mercer and northwest Auglaize Counties, producing a weak tornado and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at May 27, 2:50 PM EST, 1 hour earlier.

Area forecast discussion, May 27, 2:50 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
350 PM EDT WED MAY 27 2009

.SYNOPSIS...
LOW PRESSURE OVER NORTHERN ILLINOIS WILL MOVE TO NEAR LAKE ONTARIO
BY THURSDAY EVENING...BRINGING A SLOW-MOVING COLD FRONT INTO THE
OHIO VALLEY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
ACTIVE WEATHER PATTERN TO CONTINUE THROUGH THE SHORT TERM FORECAST
PERIOD. A MOIST SOUTHWESTERLY FLOW ALOFT TO CONTINUE AHD OF A FULL
LATITUDE TROF OVER THE NATIONS MID SECTION. THE OHIO VALLEY IN THE
WARM SECTOR WITH PE VALUES BETWEEN 1.2 AND 1.4 INCHES OVERNIGHT.
A SERIES OF WEAK DISTURBANCES TO ROTATE NE THRU THE OHIO VALLEY
AHD OF THE MEAN TROF MOVING INTO THE MS VLY OVERNIGHT.

BOTH THE NAM AND GFS SOLN/S INDICATE A VORT LOBE ROTATING THRU THIS
EVENING. THEREFORE...WL GO WITH HIGHER POPS THIS EVENING...WHEN MODERATE
INSTBY OF 1200-1500 J/KG WL EXIST...ALONG WITH THE UPPER LEVEL SUPPORT.
BEST INSTABILITY AND LOW LEVEL CONVERGENCE EXPECTED OVER THE WEST
AND HAVE HIGHEST POPS THERE. GIVEN LOW SHEAR...DO NOT EXPECT WIDESPREAD
SEVERE WEATHER BUT IF AN UPDRAFT IS ENHANCED COULD NOT RULE OUT A
FEW SEVERE STORMS. SFC DELTA THETA-E BETWEEN 10 AND 15 DEGREES SO
DAMAGING WIND POTENTIAL IS MARGINAL. HAVE UPDATED HWO TO REFLECT THIS.

ALSO...WITH HIGH PWAT NEAR 1.60 INCHES...HEAVY RAIN IS A POSSIBILITY
BUT WITH FFG GENERALLY RUNNING HIGH...SOME ISOLD FLOODING CAN NOT
BE RULED OUT BUT DO NOT EXPECT WIDESPREAD FLOODING.

TEMP WISE...IN MOIST AIRMASS HAVE TRENDED TONIGHTS LOWS WARMER THAN
GUID.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY NIGHT/...
ON THURSDAY ANOTHER VORT IS EXPECTED TO ROTATE THRU IN THE
MORNING WITH MORE SIGNIFICANT UPR SUPPORT LATE AFTN/EVE WITH THE
APPROACH OF THE UPR TROF. GFS SOLN IS FASTER WITH THE FROPA BUT
APPEARS TO BE SUFFERING FROM CONVECTIVE FEEDBACK. NAM IS SLOWEST
BUT MAY BE A LTL TOO SLOW. FOR FCST SOLN HAVE SIDED WITH SREF MEAN
SOLN WHICH IS A COMPROMISE. BOUNDARY LAYER CAPES EXPECTED TO
REBOUND TO BETWEEN 1000 AND 1500 J/KG AHD OF THE FRONT WHICH IS
EXPECTED TO PUSH INTO THE WESTERN FA DURG THE AFTN AND TO THE EAST
BY EVENING. HAVE BUMPED UP POPS TO LKLY ACRS ALL BUT THE FAR WEST.
TEMP WISE... HAVE SIDED WITH THE WARMER SIDE OF GUID ENVELOPE FOR
HIGHS THURSDAY.

PRECIP WILL GRADUALLY END FROM WEST TO EAST THURSDAY NIGHT AS COLD
FRONT MOVES EAST OF THE REGION AND DAYTIME INSTBY IS LOST.
HAVE TRENDED THUR NIGHTS LOWS ON THE WARM SIDE OF GUID.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
A NORTHWEST FLOW ALOFT AND SURFACE HIGH PRESSURE WILL PROVIDE DRY
WEATHER FRIDAY AND SATURDAY. FOR SUNDAY...WEAK ISENTROPIC LIFT AND
WARMING ALOFT WILL RESULT IN INCREASING CLOUDS BUT NO PRECIPITATION.
DRY CONDITIONS WILL CONTINUE ON MONDAY UNDER WEAK HIGH PRESSURE.
A SLOW MOVING FRONT NEARLY PARALLEL TO THE UPPER FLOW WILL SLIDE
SOUTH THROUGH OHIO AND PROVIDE A CHANCE OF THUNDERSTORMS ON TUESDAY
AND WEDNESDAY.

TEMPERATURES WILL GENERALLY HOVER AROUND NORMAL WITH HIGHS IN THE
UPPER 70S TO AROUND 80. MONDAY WILL BE THE EXCEPTION WHEN WARM
ADVECTION SHOULD ALLOW READINGS TO RISE INTO THE 80S ACROSS THE AREA.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
LOW PRESSURE OVER NORTHERN ILLINOIS WILL SLOWLY MOVE TO SOUTHERN
LOWER MICHIGAN TONIGHT...THEN TO SOUTHERN ONTARIO ON THURSDAY. A
COLD FRONT ASSOCIATED WITH THIS LOW WILL MOVE ACROSS THE TAF SITES
LATE THURSDAY AFTERNOON AND EVENING.

FOR THE REMAINDER OF THIS AFTERNOON AND EVENING...SCATTERED TO
LIKELY CONVECTION CAN BE EXPECTED. BEST CHANCE FOR THUNDERSTORMS
TO OCCUR AT TAF SITES WILL BE AT KDAY...KCVG AND KLUK. KILN...KCMH
AND KLCK WILL ALSO HAVE A THREAT BUT HAVE OPTED FOR VCTS AT THIS
TIME. MVFR TO LOCALLY IFR CONDITIONS CAN BE EXPECTED WITH
THUNDERSTORMS.

FOR TONIGHT...CONVECTIVE ACTIVITY WILL BE HIGHLY DIURNALLY DRIVEN
AS ANY WEAK LOW LVL CONVERGENCE AND WEAK UPPER SUPPORT MOVE OFF TO
THE EAST. THUS...AM EXPECTING A LULL IN PCPN. AIRMASS WILL
CONTINUE TO BE MOIST IN THE LOW LEVELS...SO SOME MVFR TO LOCALLY
IFR MIST WILL BE POSSIBLE OVERNIGHT INTO THE FIRST PART OF
THURSDAY. CLOUD COVER OVERNIGHT WILL DETERMINE HOW LOW VSBYS MAY
BECOME. THERE IS ALSO A CHANCE THAT SOME MVFR CIGS COULD
FORM...BUT CONFIDENCE IS NOT HIGH AT THIS POINT.

ON THURSDAY...WITH THE COLD FRONT APPROACHING THE REGION FROM THE
WEST AND WITH AN APPROACHING UPPER LEVEL DISTURBANCE...SHOWERS
WILL BREAK OUT ACROSS THE WEST DURING THE MORNING...SPREADING EAST
BY AFTERNOON. EMBEDDED THUNDERSTORMS WILL BECOME MORE LIKELY
DURING THE AFTERNOON. HAVE EMPLOYED MVFR CONDITIONS WITH SHOWERS
AT THE TAF SITES WITH A CB DESCRIPTOR MENTIONED AT 16Z.

OUTLOOK...MVFR CEILINGS MAY DEVELOP FOR A PERIOD OF TIME THURSDAY
NIGHT INTO FRIDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...AR
NEAR TERM...AR
SHORT TERM...AR
LONG TERM...CONIGLIO
AVIATION...HICKMAN
Hazardous weather outlook, May 27, 2:21 PM EST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
321 PM EDT WED MAY 27 2009

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-281930-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
321 PM EDT WED MAY 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THUNDERSTORMS WILL CONTINUE TO DEVELOP IN THE HUMID AIRMASS
OVER THE OHIO VALLEY INTO THIS EVENING. THE PROBABILITY FOR
WIDESPREAD HAZARDOUS WEATHER IS LOW BUT A FEW STORMS MAY
EXCEED SEVERE LIMITS. THE MAIN THREATS WILL BE WIND AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 3:16 PM EST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
416 PM EDT WED MAY 27 2009

OHZ042-051-060-061-272100-
MIAMI OH-DARKE OH-MONTGOMERY OH-PREBLE OH-
416 PM EDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PREBLE...NORTHWESTERN
MONTGOMERY...SOUTHEASTERN DARKE AND SOUTHWESTERN MIAMI COUNTIES
THROUGH 500 PM EDT...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED 8 MILES NORTH OF EATON...MOVING EAST AT
15 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
40 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
WEST MANCHESTER...CASTINE...LEWISBURG...ITHACA...GORDON...
VERONA...GARLAND...WEST MILTON...PHILLIPSBURG...LAURA AND BROOKVILLE.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO
PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

HATZOS
Special weather statement, May 27, 3:18 PM EST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
418 PM EDT WED MAY 27 2009

OHZ034-035-272100-
AUGLAIZE OH-MERCER OH-
418 PM EDT WED MAY 27 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MERCER AND
NORTHWESTERN AUGLAIZE COUNTIES THROUGH 500 PM EDT...

AT 413 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM LOCATED NEAR MENDON...MOVING EAST AT 10 MPH.

THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO
50 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE...
KOSSUTH...CRIDERSVILLE AND BUCKLAND. MOTORISTS TRAVELING ON STATE
ROUTES 66...116...197 AND 198 WILL BE AFFECTED NORTH OF SAINT MARYS.
MOTORISTS TRAVELING ALONG INTERSTATE 75 NORTH OF WAPAKONETA MAY BE
IMPACTED AFTER 445 PM.

THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH
MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. RADAR HAS ESTIMATED
1.5 TO 2 INCHES OF RAIN HAS FALLEN WITH THESE THUNDERSTORMS ACROSS
EASTERN VAN WERT COUNTY SINCE 3 PM. DO NOT DRIVE INTO PLACES WHERE
WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.

RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT. IF THIS STORM BECOMES
STRONGER...THEN A WARNING MAY BE NEEDED.

RYAN

The radar

The Northern Indiana radar (KIWX), 124 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
May 27, 3:50 PM EST to 3:54 PM EST
Where
Mercer County, 3 mi NNE of Mendon
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.710, -84.498

Vinyl siding was removed off a house along State Route 117. Large tree limbs were also downed.

Tornado, Mercer

When
May 27, 4:10 PM EST to 4:12 PM EST
Where
Mercer County, 2.36 mi N of Neptune to 2.73 mi NNE of Neptune
Rating
EF0
Path length
0.52 mi
Path width
20 yd
Crop damage
$5,000
Reported by
Emergency Manager
Coordinates
40.634, -84.473

A weak tornado briefly touched down in a field just east of Thomas Road, and just west of Mercer-Auglaize County Line Road. The tornado was rated an EF0, with winds around 65 mph.

Flash Flood, Mercer

When
May 27, 4:10 PM EST to 6:45 PM EST
Where
Mercer County, 2 mi SE of Mendon to 3 mi SW of Mendon
Cause
Heavy Rain
Property damage
$5,000
Reported by
Public
Coordinates
40.650, -84.493

High water rushing rapidly over State Route 117. Several other roads flooded and closed across northeast Mercer County. A few drainage ditches were overflowing as well.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyThe tornado archive for Ohio, 2009Warnings in Ohio, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169175, 169174, 169176.